Two cases of durvalumab-induced Evans syndrome in biliary tract cancer.
Ryo Komori, Chikatoshi Katada, Shigeki Kataoka et al.
✦ AI-curated · Sources linked
Case in brief
Two men aged 71 and 73 with advanced hilar cholangiocarcinoma developed Evans syndrome while receiving durvalumab monotherapy after eight cycles of gemcitabine, cisplatin, and durvalumab. After approximately 11 months of treatment, both developed autoimmune hemolytic anemia, supported by reticulocytosis, indirect hyperbilirubinemia, elevated lactate dehydrogenase, and a positive direct Coombs test, together with thrombocytopenia and antiplatelet antibodies. Their blood counts recovered with corticosteroid therapy.
What made this case unusual
The syndrome emerged during maintenance durvalumab after a prolonged latency of approximately 11 months, rather than during combination chemotherapy.
Diagnostic / clinical pearl
In patients receiving durvalumab, concurrent autoimmune hemolytic anemia and thrombocytopenia should prompt consideration of Evans syndrome, including during prolonged maintenance therapy.